Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 436, NWS Norman, OK

July 31, 2021Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 31, 2021, 4:57 PM CDT for Woods County, Woodward County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 4:57 PM CDT (21:57 UTC)
Expired
Jul 31, 2021, 5:32 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS54 KOUN 312157
SVROUN
OKC151-153-312245-
/O.NEW.KOUN.SV.W.0436.210731T2157Z-210731T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
457 PM CDT Sat Jul 31 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woods County in northwestern Oklahoma...
  Northeastern Woodward County in northwestern Oklahoma...

* Until 545 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located near Freedom, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Freedom, Alabaster Caverns State Park and Camp Houston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3687 9906 3668 9904 3669 9930 3683 9930
TIME...MOT...LOC 2157Z 272DEG 3KT 3677 9916 

HAIL...0.88IN
WIND...60MPH
 
$$

JT
1 follow-up statement
777 
WWUS54 KOUN 312232
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
532 PM CDT Sat Jul 31 2021

OKC151-153-312242-
/O.CAN.KOUN.SV.W.0436.000000T0000Z-210731T2245Z/
Woods OK-Woodward OK-
532 PM CDT Sat Jul 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODS AND
NORTHEASTERN WOODWARD COUNTIES IS CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.

LAT...LON 3687 9906 3668 9904 3669 9930 3683 9930
TIME...MOT...LOC 2231Z 272DEG 3KT 3677 9912 

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:09 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 31, 3:09 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
309 PM CDT Sat Jul 31 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 309 PM CDT Sat Jul 31 2021

Outflow from last nights convection across northern Kansas
currently becoming nearly stationary across far southern Kansas.
Primary cold front progd to move southward across Kansas this
afternoon and continue to move into northern Oklahoma early this
evening. While most organized area of convection is expected to be
where these boundaries meet over southern Kansas, pre-frontal and
highly elevated storms are developing from the Texas Panhandle
eastward into northern portions of Oklahoma in deeply mixed,
veered flow. While this initial storm activity may be more or less
scattered due to lack of strong forcing along mentioned
boundaries, increased storm coverage expected through the evening
as outflow will help enhance low level convergence. Moderate mixed
layer CAPE and deep layer shear progd to increase toward 20 KT
should allow a few organized and persistent storms this evening to
yield damaging wind gusts across northern portions of Oklahoma.
By the overnight hours, aided by anticipated cold pool
development, showers and storms should begin to spread southward
into southwest and central portions of Oklahoma, although less
organized. Highest chances for rain will be retained across
northern and western portions of Oklahoma through the night.

Remnant, elevated shower activity with a few embedded storms
possible through Sunday morning across southwest Oklahoma/western
north Texas up into central Oklahoma. As instability increases
through the afternoon and early evening across the Red River
Valley of southern Oklahoma/northern Texas, redevelopment of
organized strong storms appears likely. During this time,
precipitable water values progd to exceed 2 inches, and with slow
storm movement, high rain totals and damaging wind gusts will be
possible across far southern Oklahoma and northern Texas into
Sunday night.

Temperatures on Sunday, for at least the northern two-thirds of
Oklahoma and portions of western north Texas, will be 15 to 20
degrees cooler than those seen this afternoon. However, ahead of
the front across far southeast Oklahoma, hot and humid conditions
are expected Sunday afternoon, which will yield extension of the
heat advisory over that area.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 309 PM CDT Sat Jul 31 2021

In the system's wake, northerly flow aloft is expected through
much of the week across the Southern Plains. North to northeast
surface winds will advect lower temperatures and dewpoints. As a
result, the weather will be noticeably more comfortable (at least
for early August standards) through mid week with lower humidity
and slightly below-average temperatures.

Temperatures will begin to increase toward the latter half of the
week as mid-level heights rise and a thermal ridge develops to
the west (the Southern Plains will be eastern periphery of the
thermal ridge).

The chance for convection appears quite low through much of the
extended period. While a subtle wave embedded in the
northerly/northwesterly flow could bring in remnant convection or
enhance the ascent, there is limited signal in the deterministic
guidance. The NBM 90th percentile QPF values are very low, which
indicates ensemble guidance is relatively dry as well.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Sat Jul 31 2021

VFR conditions expected through this afternoon with mainly light
southwest winds. Cold front will enter far northern Oklahoma
21-00Z with scattered TSRA possible near and behind the front.
The trend of TEMPO TSRA will be included across far northern
Oklahoma around 00Z with trend toward PROB30 farther south with
less confidence in coverage overnight. MVFR cigs and vis expected
in and near TSRA. Toward and after 12Z, mainly remnant SHRA with
isolated TSRA possible central and southwest portions of Oklahoma,
with more intense storms and better coverage near Red River
tomorrow afternoon/evening after this forecast valid time.

&&

.UPPER AIR...
Issued at 1244 PM CDT Sat Jul 31 2021

An Upper Air flight is planned for 00Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  86  67  87 /  40  40  10   0
Hobart OK         73  87  65  89 /  40  40  20   0
Wichita Falls TX  77  93  69  90 /  10  50  50  10
Gage OK           68  83  63  88 /  70  50  10   0
Ponca City OK     71  87  62  86 /  70  30   0   0
Durant OK         77  96  71  91 /   0  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>013-
     018>020-024>032-039>048-050>052.

     Heat Advisory from noon to 7 PM CDT Sunday for OKZ048-052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ086-089-090.

&&

SHORT TERM...11
LONG TERM....10
AVIATION...11
Hazardous weather outlook, Jul 31, 11:31 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1131 AM CDT Sat Jul 31 2021

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1131 AM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Hot and humid conditions will continue this afternoon with heat
index values of 102 to 110 degrees.

.Thunderstorms...
Thunderstorm chances will return to the region this evening and
tonight. There is a marginal risk for severe storms across
northern Oklahoma. Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday and Sunday night in
association with a cold front. Some storms may produce strong wind
gusts and heavy rain. Storms may linger around southern Oklahoma
and north Texas into Monday morning.

Low chances for scattered thunderstorms will return Wednesday and
Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 31, 3:34 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
334 PM CDT Sat Jul 31 2021

OKZ005-312100-
Woods OK-
334 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woods County Until
400 PM CDT...

AT 333 PM CDT, a strong thunderstorm was located 10 miles south of
Buttermilk. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

This storm will remain over mainly rural areas of northwestern Woods
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9916 3689 9922 3689 9937 3700 9939
TIME...MOT...LOC 2033Z 267DEG 2KT 3696 9932

Mahale
Special weather statement, Jul 31, 4:07 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
407 PM CDT Sat Jul 31 2021

OKZ005-312145-
Woods OK-
407 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Woods County Until
445 PM CDT...

AT 405 PM CDT, a strong thunderstorm was located 9 miles southwest of
Aetna. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

This storm will remain over mainly rural areas of north central Woods
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3690 9899 3693 9917 3700 9916 3700 9897
TIME...MOT...LOC 2105Z 91DEG 1KT 3697 9909

Mahale
Special weather statement, Jul 31, 4:51 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
451 PM CDT Sat Jul 31 2021

OKZ004-312215-
Harper OK-
451 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
515 PM CDT...

AT 448 PM CDT, a strong thunderstorm was located 8 miles southeast of
Englewood, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

This storm will remain over mainly rural areas of northwestern Harper
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3690 9997 3700 9994 3700 9968 3688 9986
TIME...MOT...LOC 2148Z 228DEG 3KT 3696 9988

Mahale
Special weather statement, Jul 31, 4:51 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
451 PM CDT Sat Jul 31 2021

OKZ005-010-312215-
Woodward OK-Woods OK-
451 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Woodward and
northwestern Woods Counties Until 515 PM CDT...

AT 448 PM CDT, a strong thunderstorm was located 4 miles west of
Freedom, moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3687 9909 3671 9905 3669 9929 3673 9930
      3682 9929 3683 9931 3684 9931
TIME...MOT...LOC 2148Z 261DEG 4KT 3678 9919

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:08 PM CDTHeat AdvisoryOUNAtoka, Bryan19 hr
Jul 31, 3:48 PM CDTSevere Thunderstorm WarningOUNWoods42 min
Jul 31, 4:25 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jul 31, 4:51 PM CDTSpecial Weather StatementOUNHarper24 min
Jul 31, 4:51 PM CDTSpecial Weather StatementOUNWoods24 min
Jul 31, 5:03 PM CDTSpecial Weather StatementOUNKay27 min
Jul 31, 5:35 PM CDTSpecial Weather StatementOUNKay25 min
Jul 31, 5:52 PM CDTSpecial Weather StatementOUNWoods23 min
Jul 31, 5:57 PM CDTSpecial Weather StatementOUNWoodward33 min
Jul 31, 6:03 PM CDTSpecial Weather StatementOUNGrant27 min
Jul 31, 6:15 PM CDTSpecial Weather StatementOUNHarper30 min
Jul 31, 6:29 PM CDTSpecial Weather StatementOUNWoods31 min
Jul 31, 6:34 PM CDTSevere Thunderstorm WarningOUNGrant41 min
Jul 31, 6:41 PM CDTSpecial Weather StatementOUNHarper34 min
Jul 31, 6:48 PM CDTSpecial Weather StatementOUNWoods27 min
Jul 31, 6:59 PM CDTSevere Thunderstorm WarningOUNGrant15 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.